Cystitis Drug Again Tied to Increased Risk of Maculopathy

By Marilynn Larkin

November 29, 2021

NEW YORK (Reuters Health) - A new study adds to growing evidence that use of pentosan polysulfate sodium (PPS) is associated with an increased risk of certain retinal disorders, researchers say.

PPS is commonly prescribed to relieve bladder pain and discomfort due to interstitial cystitis.

"This study was an attempt to replicate the results of existing studies which, admittedly, have been very consistent." Dr. Gerald McGwin of the University of Alabama at Birmingham told Reuters Health by email. "Despite the consistency of the research to date, there remain some unresolved epidemiologic issues, including the relevant dose and duration of exposure, the impact on visual function and whether any visual changes are reversible with cessation of the medication."

"Also, the FAERS (U.S. Food and Drug Administration Adverse Event Reporting System) is a unique resource which has only rarely been used in ophthalmology, so we also viewed the study as an opportunity to highlight FAERS," he noted.

"The current drug label warns users about the potential visual side effects," he said. "However, it would be advisable for clinicians to highlight this side effect to their patients, specifically of the early signs of the potentially irreversible retinal damage/injury."

"As with many epidemiologic studies, the focus is often on the RELATIVE risk of an outcome or side effect," he added. "In this case, while the relative risk is high, the ABSOLUTE risk is quite low. Therefore, the well-established beneficial effects of this drug should be weighed against the rarity of this specific side effect."

As reported in JAMA Ophthalmology, Dr. McGwin and colleagues conducted a disproportionality analysis using the FAERS from 2013-2020, comparing adverse event reports associated with various drugs taken for interstitial cystitis, cystitis, bladder disorder, or bladder pain.

The main outcome was retinal adverse events, including conditions associated with retinal damage attributable to blockage of its blood supply, nutritional deficiencies, toxins, and diseases affecting the retina.

A total of 2,775 reports were included in the PPS group (70.9% for women) and 6,833 in the other drugs group (59.1% for women).

The proportion of adverse events for any macular event relative to all other events was higher for PPS users compared with those using other interstitial cystitis and bladder pain drugs (proportionate reporting ratio, 1.21).

Specific retinal conditions that were proportionately more common among PPS users included: macular degeneration (0.8% of users vs. 0.2%); maculopathy (3.4%] vs. 0.03%); retinal dystrophy (0.1% vs. 0), retinal injury (0.2% vs. 0), and retinal toxicity (0.1% vs. 0).

Summing up, the authors state, "The results of the current study add to the growing evidence that PPS use is associated with an increased risk of maculopathy. Studies that rule out prevalent retinal abnormalities prior to the initiation of PPS would strengthen the current body of literature."

Dr. Nimesh Patel, an ophthalmologist in the Retina Service at Mass Eye and Ear in Boston commented in an email to Reuters Health, "I am in agreement with the findings. I have found retinal damage associated with PPS use in patients that were previously suspected to have age-related macular degeneration."

"All patients taking the medication should be made aware of the possible and not infrequent retinal damage that is caused by this medication," he said. "It would be reasonable to consider a referral to an eye doctor to look for signs of toxicity if there are any visual concerns."

"This is a relatively new discovery and ongoing study is required to assess the long-term effects of the medication," he added. "It is unclear if the retinal damage can progress despite the cessation of the offending agent."

SOURCE: https://bit.ly/2Zr0MPk JAMA Ophthalmology, online November 18, 2021.

processing....